Q: Can someone be allergic to an antihistamine?

Q: Someone I know was having difficulty sleeping on a trip. A friend suggested trying the diphenhydramine (e.g., Benadryl) from our first aid kit. Shortly after, this person developed hives, chest tightness and shortness of breath. We administered epinephrine from the kit for a presumed anaphylactic reaction and evacuated him. In the end, after a brief visit to a hospital emergency department, everything turned out well. Is this common with diphenhydramine or any other antihistamine?

A: Interesting story. One can develop an allergic reaction to any medication or any of its ingredients. Antihistamine is a class of medications and there are a number of different ones that fall under that rubric. Diphenhydramine (e.g., Benadryl) is one. They can be used to treat allergic symptoms like hives and dampen or prevent them. Because drowsiness is a frequent diphenhydramine side effect, it is a commonly added ingredient in over-the-counter sleep aides in North America. It is not a naturally occurring hormone in our bodies so if this was indeed an immediate allergic/anaphylactic reaction, it or a chemical used during manufacture could have been the precipitant. Using the assumption that this was indeed an allergic reaction, the person could be allergic to any medication within the class. This could also have been an anticholinergic reaction to the diphenhydramine (e.g., flushed skin, dry mouth, anxiety, urine retention, constipation) or an anaphylactic reaction to something else the person was exposed to. True allergic reactions to antihistamines are unusual. Fortunately we have other better options for serious reactions (e.g., epinephrine, corticosteroids).

What about allergic reactions to epinephrine? Epinephrine is produced by the body endogenously. Most supposed allergic reactions are in fact caused by adrenergic side effects (e.g., rapid heart rate, shakes, vasoconstriction). Other reactions attributed to epinephrine may be caused by the xylocaine (anaesthetic) it is mixed with for local dental anaesthesia. Conceivably, a true allergic reaction during epinephrine administration could be caused by one of the preservatives (e.g., bisulfites, antioxidants) added during manufacture. These have to be exceedingly rare

Next time if you are are trying to sleep, try warm milk.

Be Sociable, Share!

7 Responses to “Q: Can someone be allergic to an antihistamine?”

  1. Steve Hahn

    Very interesting case. There are many non-medicinal ingredients in Benedryl and its clones. I had a similar case where it was found that the color additive was the culprite. In the literature, there are cases of preservatives and stabilizers causing immune reactions. Without testing each seporate additive, it is only a guess what may have caused the reaction. In my case, it was found that the patient had an allergy to die.

    My two cents.

  2. Stephanie

    I’ve just had an allergic reaction to the antihistamine (AH) brand Aerius, desloratadine. I am usually okay with all other AH’s and take them often. My face has swelled up and is all red and itchy. I am not having my typical allergic reaction (itchy eyes, shallow breathing, sneezing, and ear canal itchiness) that I do to allergens I usually treat. My GP thought I had Lupus when I presented this rash symptom 10 years ago. Which I am convinced is due to my taking Reactine before the rash broke out then but I could have just paired the neutral stimuli to the reaction and successfully conditioned myself.

    My current pharmacist agreed with my decision to use a steroid cream, such as cortisone, to abate the red, itchy, rashy face. If you have searched this and have the same problem, there you go!

    I would however like to know the cause of this reaction and/or information on the underlining neuropathology concerning histaminergic receptors and drug antagonists/agonists in reference to desloratadine which I can’t seem to find anywhere!

    Any info is greatly appreciated :)

  3. SJ

    I had an allergic reaction to the antihistamine Hydroxyzine. (Sold as Atarax) I took it at night to help me sleep because I had itchy legs that were keeping me awake. I had seen my doctor about the legs and while we were waiting for some test results, they recommended antihistamines to ease the symptoms.

    Within minutes I felt my lips tingling. My throat became tight and my tongue swelled. I now carry epipens because I’ve been told I have allergic tendencies. (Also allergic to penicillin, aspirin and some plasters/bandaids.)

    I was told that I should read medicine ingredients carefully and avoid anything with hydroxyzine or cetirizine but that other antihistamines should be ok to use because they are very different drugs.

    I have heard with benadryl allergies that people can be allergic to the dye and other components of the medicine other than the antihistamine itself. With hydroxyzine I’m not sure if there’s anything else in it that would cause an allergic reaction?

  4. Admin

    None of these medications contain just one active ingredient. There can be dyes and preservative, for example and a number of tablets also contain gluten. You should follow the advice of your Dr.

  5. amy

    I suffered anaphylactic shock when given Benadryl through an IV to “help me relax” before being prepped for a colonoscopy. No dyes or additives, definitely the antihistamine (I think it’s diphenhydrimene). Within seconds my throat tightened up, my blood pressure dropped and my pulse skyrocketed. I was mottled purple and shook violently for about an hour. It took all of my willpower to stay conscious. I’m otherwise healthy, middle age, no history of allergies of any sort. I will carry an Epi-pen with me on my backcountry adventures from now on, no more antihistamines.

  6. Admin

    This is a good example of how things are not necessarily as simple or logical in medicine as we would like them to be.

    Histamnine is supposed to be the prototypical mediator for the pathophysiologic manifestations of anaphylaxis. Antihistamines are supposed to somehow block histamines (either production or their effect). And yet, here it is, an antihistamine apparently CAUSING anaphylaxis.

    On the other hand, this is pretty unusual. Take note and move ahead. In your case, avoid diphenhydramine. What about other antihistamines? I don’t know. Have you ever taken any other H-1s (e.g., loratidine, chlorpheniramine) or H-2s (e.g., ranitidine, famotidine)? Check with whomever was and is responsible for your care.

  7. Sandra Crenshaw

    Using diphenhydramine as a sleep aid. Rash on forearms became dark purple, puffy, raised. Continued to expand, even swelling on arms, no itch, no pain. Severe leg pain snd charlie horse like pain in calves. Stopped diphenhydramine. Alpha hydroxy lotions. Spreading has stopped but has been over a week and blood marks/bruises/rash is still there.

Leave a Reply

  • (will not be published)

XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>